13 Jan 2011
more than anything I want you to be safe from what I know (not be a doctor) Coumadin is a drug that has interactions with mineral oil and many many other things just to be on the safe side I would contact the doctor's office or your pharmacist, I have family that is on the drug but like you they are monitored very close so double check please take care
13 Jan 2011
I too am on Coumadin and have been for years and will be on it for life due to a blood clotting disorder. Pepto Bismol has traces of aspirin in it so I would very highly recommend that you don't mix them. If you do need something on a short term for your stomach then I would contact your doctor and see what he/she recommends maybe you could take some for a short time but check first. Hope this helps you some, marjorie zych
14 Jan 2011
Pepto contains salycilates which are aspirin like compounds. If you take Pepto with Coumadin it will throw your INR off by increasing it. You could become at risk for bleeding Ask your pharmacist or prescribing doctor what to take for your stomach as many things can interact with Coumadin. Your physician will want to be aware you are having stomach problems as well.
15 Jan 2011
Interactions between your selected drugs
warfarin ↔ bismuth subsalicylate
Applies to: Coumadin (warfarin), Pepto-Bismol (bismuth subsalicylate)
GENERALLY AVOID: Theoretically, salicylates may potentiate the effects of anticoagulants and increase the risk of bleeding. Salicylates interfere with the action of vitamin K and induce a dose-dependent alteration in hepatic synthesis of coagulation factors VII, IX and X, occasionally increasing the prothrombin time. While these effects are generally slight for most salicylates (except aspirin) at recommended dosages, they may be of clinical significance when combined with the inhibitory effects of anticoagulants on the clotting cascade. Moreover, salicylates are known to cause dose-related gastrointestinal bleeding, which may be complicated by anticoagulant therapy.
MANAGEMENT: Until further data are available, products containing salicylates, especially if given chronically or in high dosages, should preferably be avoided in patients receiving anticoagulants. Close clinical and laboratory observation for bleeding complications is recommended if concurrent therapy is necessary. The same precaution should be observed with the use of salicylate-related agents such as salicylamide because of their structural and pharmacological similarities. Ambulatory patients should be advised to promptly report any signs of bleeding to their physician, including pain, swelling, headache, dizziness, weakness, prolonged bleeding from cuts, increased menstrual flow, vaginal bleeding, nosebleeds, bleeding of gums from brushing, unusual bleeding or bruising, red or brown urine, or red or black stools. Patients should also be counseled to avoid any other over-the-counter salicylate products.
Other drugs that your selected drugs interact with
Coumadin (warfarin) interacts with more than 400 other drugs.
Pepto-Bismol (bismuth subsalicylate) interacts with more than 100 other drugs.
Interactions between your selected drugs and food
warfarin ↔ food
Applies to: Coumadin (warfarin)
MONITOR: Vitamin K may antagonize the hypoprothrombinemic effect of oral anticoagulants. Vitamin K is a cofactor in the synthesis of blood clotting factors that are inhibited by oral anticoagulants, thus intake of vitamin K through supplements or diet can reverse the action of oral anticoagulants. Resistance to oral anticoagulants has been associated with consumption of foods or enteral feedings high in vitamin K content. Likewise, a reduction of vitamin K intake following stabilization of anticoagulant therapy may result in elevation of the INR and bleeding complications. Foods rich in vitamin K include green, leafy vegetables, avocados, soy beans, and green tea. Lesser amounts are found in liver, bacon, cheese, butter, cauliflower, and coffee. Snack foods containing the fat substitute, olestra, are fortified with 80 mcg of vitamin K per each one ounce serving so as to offset any depletion of vitamin K that may occur due to olestra interference with its absorption. Whether these foods can alter the effect of oral anticoagulants has not been extensively studied. One small study found that moderate consumption (1.5 servings/day) does not significantly affect the INR after one week in patients receiving long-term anticoagulation.
Consumption of large amounts of mango fruit has been associated with enhanced effects of warfarin. The exact mechanism of interaction is unknown but may be related to the vitamin A content, which may inhibit metabolism of warfarin. In one report, thirteen patients with an average INR increase of 38% reportedly had consumed one to six mangos daily 2 to 30 days prior to their appointment. The average INR decreased by 17.7% after discontinuation of mango ingestion for 2 weeks. Rechallenge in two patients appeared to confirm the interaction.
Limited data also suggest a potential interaction between warfarin and cranberry juice resulting in changes in the INR and/or bleeding complications. The mechanism is unknown but may involve alterations in warfarin metabolism induced by flavonoids contained in cranberry juice. At least a dozen reports of suspected interaction have been filed with the Committee on Safety of Medicines in the U.K. since 1999, including one fatality. In the fatal case, the patient's INR increased dramatically (greater than 50) six weeks after he started drinking cranberry juice, and he died from gastrointestinal and pericardial hemorrhage. However, the patient was also taking cephalexin for a chest infection and had not eaten for two weeks prior to hospitalization, which may have been contributing factors. Other cases involved less dramatic increases or instabilities in INR following cranberry juice consumption, and a decrease was reported in one, although details are generally lacking. In a rare published report, a 71-year-old patient developed hemoptysis, hematochezia, and shortness of breath two weeks after he started drinking 24 ounces of cranberry juice a day. Laboratory test results on admission revealed a decrease in hemoglobin, an INR greater than 18, and prothrombin time exceeding 120 seconds. The patient recovered after warfarin doses were withheld for several days and he was given packed red blood cells, fresh-frozen plasma, and subcutaneous vitamin K. It is not known if variations in the constituents of different brands of cranberry juice may affect the potential for drug interactions.
Soy protein in the form of soy milk was thought to be responsible for a case of possible warfarin antagonism in an elderly male stabilized on warfarin. The exact mechanism of interaction is unknown, as soy milk contains only trace amounts of vitamin K. Subtherapeutic INR values were observed approximately 4 weeks after the patient began consuming soy milk daily for the treatment of hypertriglyceridemia. No other changes in diet or medications were noted during this time. The patient's INR returned to normal following discontinuation of the soy milk with no other intervention.
An interaction with chewing tobacco was suspected in a case of warfarin therapy failure in a young male who was treated with up to 25 to 30 mg/day for 4.5 years. The inability to achieve adequate INR values led to eventual discontinuation of the chewing tobacco, which resulted in an INR increase from 1.1 to 2.3 in six days. The authors attributed the interaction to the relatively high vitamin K content in smokeless tobacco.
MANAGEMENT: Intake of vitamin K through supplements or diet should not vary significantly during oral anticoagulant therapy. The diet in general should remain consistent, as other foods containing little or no vitamin K such as mangos and soy milk have been reported to interact with warfarin. Patients should also consider avoiding or limiting the consumption of cranberry juice or other cranberry formulations (e.g., encapsulated dried cranberry powder).
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Pepto-Bismol - If Pepto coats the stomach against acid, would it also inhibit the absorption of meds
... which must be taken with food? Some of my meds indicate that if they cause nausea, they should be taken with food. Will the coating action of ...
1 answer • 30 Sep 2010
Took about 3 doses on thursday and 1 dose on friday and its monday and my stool is still black?
1 answer • 25 Jul 2011
I took Pepto Bismol on Wed. nite twice (the first time in years), 2 times Thurs. n a half a dose on Fri. morn. Fri. afternoon I saw a subtle uniform ...
3 answers • 10 Sep 2012
Pepto-Bismol - I gave my 8 year old daughter 1 teaspoon of pepto bismol, will she be ok? She had an?
... upset stomach, now she's asleep.
5 answers • 11 Mar 2013
Its been like this for almost 3 days and i have tried Pepto Bismol as well. I have accidents at night and not even relaize it
1 answer • 10 Dec 2014